Alert archive / Hawaii / High Wind Warnings in 2017

High Wind Warning 10, NWS Honolulu, HI

November 17, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Nov 17, 2017, 11:39 AM HST for Hawaii County, Hawaii. It was in force for 64 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2017, 11:39 AM HST (21:39 UTC)
Expired
Nov 20, 2017, 3:13 AM HST
In force
64 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWHW70 PHFO 172139
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1139 AM HST Fri Nov 17 2017

...Strong winds expected at the highest elevations of the Big
Island summits...

.A strong low pressure area is approaching the state from the
north. This low will lead to strong winds aloft that will affect
the highest summits.

HIZ028-181045-
/O.NEW.PHFO.HW.W.0010.171117T2139Z-171119T1600Z/
Big Island Summits-
1139 AM HST Fri Nov 17 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Sunday.

* WINDS...West 50 to 65 mph with localized gusts over 80 mph at
  times at the highest elevations.

* TIMING...Through Saturday night.

* IMPACTS...These winds can make hiking or travel to the summits 
  very dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside. A High Wind Warning means that winds
at the summits are expected to be at least 56 mph, with gusts 
over 66 mph. Take necessary precautions to protect property. 
Travel to summit areas should be delayed until winds subside.

&&

$$
R Ballard
6 follow-up statements
096 
WWHW70 PHFO 180113
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
313 PM HST Fri Nov 17 2017

...Very strong winds are expected to continue over the Big Island
summits through the weekend...

.A strong low pressure area is approaching the state from the
north. This low will stall several hundred miles north of the 
area this weekend, but will be close enough to continue very 
strong gusts at the summits.

HIZ028-181500-
/O.EXT.PHFO.HW.W.0010.000000T0000Z-171120T0400Z/
Big Island Summits-
313 PM HST Fri Nov 17 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...West 45 to 65 mph. Winds could gust over 85 mph at 
  times.

* TIMING...Through Sunday.

* IMPACTS...These winds can make hiking or travel to the summits 
  very dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside. 

&&

$$
R Ballard
030 
WWHW70 PHFO 181331
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Sat Nov 18 2017

...VERY STRONG WINDS ARE EXPECTED OVER THE BIG ISLAND SUMMITS
THROUGH THE WEEKEND...

.A strong upper level low approaching from the north, will stall 
several hundred miles north of the State this weekend. This will 
result in very strong winds over the Big Island summits through 
late Sunday. Winds are expected to slowly trend down Sunday night 
and Monday, but they will likely remain at advisory levels.

HIZ028-190400-
/O.CON.PHFO.HW.W.0010.000000T0000Z-171120T0400Z/
Big Island Summits-
331 AM HST Sat Nov 18 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...West 45 to 65 mph with gusts up to 85 mph at times.

* TIMING...Through Sunday.

* IMPACTS...These winds can make hiking or travel to the summits 
  very dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
539 
WWHW70 PHFO 190125
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
325 PM HST Sat Nov 18 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH SUNDAY 
AFTERNOON...

HIZ028-191430-
/O.CON.PHFO.HW.W.0010.000000T0000Z-171120T0400Z/
Big Island Summits-
325 PM HST Sat Nov 18 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...West 50 to 65 mph.

* TIMING...Through Sunday afternoon.

* IMPACTS...These winds will make travel to the summits very 
  dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
Wroe
370 
WWHW70 PHFO 191313
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
313 AM HST Sun Nov 19 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

HIZ028-200230-
/O.EXT.PHFO.HW.W.0010.000000T0000Z-171120T1600Z/
Big Island Summits-
313 AM HST Sun Nov 19 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WINDS...Southwest to west 60 to 80 mph with localized gusts 
  near 100 mph.

* TIMING...Through tonight.

* IMPACTS...These winds will make travel to the summits, and any
  outdoor activities, very dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Birchard
044 
WWHW70 PHFO 200127
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 PM HST Sun Nov 19 2017

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

HIZ028-201430-
/O.CON.PHFO.HW.W.0010.000000T0000Z-171120T1600Z/
Big Island Summits-
327 PM HST Sun Nov 19 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WINDS...West 45 TO 65 mph, decreasing to 35 to 55 mph Monday.

* TIMING...Through tonight.

* IMPACTS...These winds will make travel to the summits, and any 
  outdoor activities, very dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
Wroe
532 
WWHW70 PHFO 201313
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
313 AM HST Mon Nov 20 2017

HIZ028-210215-
/O.CAN.PHFO.HW.W.0010.000000T0000Z-171120T1600Z/
/O.NEW.PHFO.WI.Y.0028.171120T1313Z-171121T0400Z/
Big Island Summits-
313 AM HST Mon Nov 20 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...West 45 to 55 mph with localized gusts near 65 mph.
 
* TIMING...Through today.

* IMPACTS...These winds will make travel to the summits dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Birchard

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Nov 17, 10:13 AM HST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 17, 10:13 AM HST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1013 AM HST Fri Nov 17 2017

.SYNOPSIS...
Low pressure far to the north of the islands will drop south over
the next couple of days, weakening our trades. A weak cold front
will come through the islands later Satuday, accompanied by a band
of clouds and showers. After the front comes through, cool,
breezy northwesterlies are expected Saturday night through Monday.
The low to our north will move away from the islands Tuesday and
Wednesday, and trades will gradually return. A large, strong high
pressure area to our north is expected to bring windy trades for
Thanksgiving.

&&

.DISCUSSION...
A vertically stacked low about 1250 mi N of Honolulu is dropping
S at about 20 kt. The low is already weakening the local pressure
gradient over the islands, with trades down quite a bit from
yesterday's levels. The local airmass is relatively stable and
dry, with precipitable water below 0.9" on both soundings at 12z,
and a weak inversion near 6500-7500 feet. The flow was weak enough
to clear out the Big Island last night, as well as most interior
and leeward sections. Updated the forecast earlier for more
sunshine and lower PoPs on the Big Island today. Expecting a
pretty nice day, with just some windward clouds and a couple of
mainly light showers over windward sections of mainly the smaller
islands.

As the low to the N drops S, the flow over the islands will
continue to weaken. The dewpoints are low enough so that even with
the lighter winds, it should not be too uncomfortable for most
folks. By tonight the low will be close enough to turn the winds
over the northern main islands to northerly. Land breezes are
expected to dominate elsewhere with mainly clear skies.

The models are showing a weak cold front associated with the low
dropping S over Kauai and Oahu Saturday afternoon. This front will
have limited low level moisture to work with, but accompanied by some
mid-level support with a shot of colder air aloft. This will increase
clouds and showers somewhat there, while the other islands continue
to have lots of sunshine with only limited cloudiness. The front
will herald a modest increase in wind speeds along with lower
dewpoints, making it feel a bit chilly by Hawaii standards.

On Sunday, with the low about 600-700 miles to our NE, we should
have cool northwesterly breezes blowing statewide with sea level
dewpoints down into the 50s in many locations. Very cold air in
the mid-levels (especially over the northern main islands) should
provide enough instability to maintain scattered showers, even
with relatively scarce moisture by local standards. The ECMWF has
not really trended any colder since yesterday, but the GFS has
trended closer to the ECMWF solution, so at this point expecting
any thundery showers to remain N of the coastal waters.

On Monday the low will start to pull away off to the NE, and
strong high pressure far to the NW will begin nudging southward.
Our low level flow will remain northwesterly, but will veer to
northerly Monday night into Tuesday, and locally breezy trades
returning to most locales Tuesday night. The high will press south
a little more as we head toward Thanksgiving, with windy trades
expected for the holiday. Moisture will remain limited during this
period, so aside from a few minor bands of showers riding in on
the low level flow, the weather should fairly dry and nice.

&&

.AVIATION...
No AIRMETs are in effect, and none are expected today. VFR
conditions are expected to prevail, except for brief MVFR
conditions in clouds and showers that would primarily impact the
north through east sections of the smaller islands. Clear skies
over the Big Island will likely give way to some clouds later
today.

&&

.MARINE...
Guidance supports generally light to moderate northerly flow
holding through Saturday, then northwesterly on Sunday and Monday
as low pressure associated with this frontal boundary stalls
several hundred nautical miles north of the state. Winds should
remain below advisory levels through the weekend, but the
rather unusual wind directions will result in different areas of
terrain acceleration and deceleration, such as through the
Kaulakahi Channel on Saturday and Saturday night. Trades return
Tuesday and beyond.

Incoming northerly swells will likely bring the seas up to and
above advisory levels beginning Sunday, then potentially
remaining at or above advisory levels through much of the upcoming
week.

Very cold mid-level temperatures (sub-zero C at 700 mb) over the
northern offshore waters Saturday night and Sunday, associated
with the low several hundred miles to the northeast of Hawaii,
could result in a few thundershowers in that area. At this point,
these are not expected to sneak into the northern coastal waters,
but will keep an eye on model trends.

Surf along north facing shores will remain up through much of the
period due to overlapping northerly swells moving through the
local waters. The anomalous pattern across the northern Pacific
featuring storms diving southward across the eastern Pacific from
the Aleutians to near the islands due to a blocking ridge
established over the the central Pacific is projected to continue
through next week.

The latest analysis showed a strong pressure gradient between 1044
mb high pressure center near the Aleutians around 45N and 1008 mb
low centered several hundred nautical miles to its east. Recent
ASCAT passes overnight and yesterday showed a decent sized area
of gale-force northerly winds between these two synoptic features
around 1300 nm north of the islands. Altimeter passes within this
area showed seas up to 17-20 ft. Guidance remains in decent
agreement and shows the northerly swell associated with this
source filling in late Saturday night, peaking Sunday, then
holding through Monday before slowly easing Tuesday. Surf along
north facing shores will near if not exceed warning levels around
the peak Sunday, then remain above advisory levels Monday.

As the swell is peaking along north facing shores Sunday, the
progressive pattern across the northeast Pacific is projected to
continue as another gale- to storm-force low emerges over the Gulf
of Alaska near Kodiak Island and tracks southeastward toward the
Pacific NW states Monday through Tuesday. A reinforcing northerly
swell associated with this source is expected to fill in by midweek
and will likely translate to surf nearing the warning mark along
north facing shores once again. This source will hold through the
second half of the week, potentially becoming reinforced with a
similar source Thursday night into the following weekend.

Surf along south and west facing shores will remain small with
mainly long-period south-southwest swells expected. A slight
increase in surf will be possible over the weekend from recent
activity across the southern Pacific.

See the latest collaborative nearshore and swell forecast for Oahu
for more details on the surf at: www.prh.noaa.gov/hnl/pages/SRF.php

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

R Ballard/M Ballard/Brenchley

Nearby

High Wind Warnings in Hawaii, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.